Revista Matemática Iberoamericana


Full-Text PDF (215 KB) | Metadata | Table of Contents | RMI summary
Volume 24, Issue 3, 2008, pp. 1075–1095
DOI: 10.4171/RMI/567

Published online: 2008-12-31

Majorizing measures and proportional subsets of bounded orthonormal systems

Olivier Guédon[1], Shahar Mendelson[2], Alain Pajor[3] and Nicole Tomczak-Jaegermann[4]

(1) Université Paris-Est, Marne-la-Vallée, France
(2) Technion - Israel Institute of Technology, Haifa, Israel
(3) Université Paris-Est, Marne-la-Vallée France
(4) University of Alberta, Edmonton, Canada

In this article we prove that for any orthonormal system $(\varphi_j)_{j=1}^n \subset L_2$ that is bounded in $L_{\infty}$, and any $1 < k < n$, there exists a subset $I$ of cardinality greater than $n-k$ such that on $\mathrm{span}\{\varphi_i\}_{i \in I}$, the $L_1$ norm and the $L_2$ norm are equivalent up to a factor $\mu (\log \mu)^{5/2}$, where $\mu = \sqrt{n/k} \sqrt{\log k}$. The proof is based on a new estimate of the supremum of an empirical process on the unit ball of a Banach space with a good modulus of convexity, via the use of majorizing measures.

Keywords: Empirical process, majorizing measure, orthonormal system

Guédon Olivier, Mendelson Shahar, Pajor Alain, Tomczak-Jaegermann Nicole: Majorizing measures and proportional subsets of bounded orthonormal systems. Rev. Mat. Iberoam. 24 (2008), 1075-1095. doi: 10.4171/RMI/567